Alert archive / Alabama / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 4, NWS Tallahassee, FL

January 4, 2023Coffee County, Dale County, Henry County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 4, 2023, 5:46 AM CST for Coffee County, Dale County, Henry County, Alabama. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 4, 2023, 5:46 AM CST (11:46 UTC)
Expired
Jan 4, 2023, 6:30 AM CST
In force
44 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Coffee County, AL, Dale County, AL, Henry County, AL

The radar

The Ft Rucker radar (KEOX), 13 km from the middle of the area, began a volume at 11:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 4, 6:05 AM CSTTSTM WND DMG1 Ssw Roberts Crossroad, ALTREE DOWN ACROSS ROADWAY ON COUNTY ROAD 33 IN SKIPPERVILLE ALABAMA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 4, 2:59 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 11.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2023-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2023-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

861 
WUUS52 KTAE 041146
SVRTAE
ALC031-045-067-041230-
/O.NEW.KTAE.SV.W.0004.230104T1146Z-230104T1230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
546 AM CST Wed Jan 4 2023

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Dale County in southeastern Alabama...
  Southern Henry County in southeastern Alabama...
  East central Coffee County in southeastern Alabama...

* Until 630 AM CST.

* At 546 AM CST, severe thunderstorms were located along a line
  extending from near Blue Springs State Park to 7 miles southwest of
  Enterprise, moving east at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Daleville, Abbeville, Enterprise, Fort Rucker, Ozark, Headland,
  Midland City, Level Plains, Newton, New Brockton, Ariton, Pinckard,
  Grimes, Newville, Napier Field, Hunt Field, Waterford, Hooper Stage
  Field, Gerald and Clintonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 AM CST for southeastern
Alabama.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1100 AM CST for southeastern
Alabama.

&&

LAT...LON 3162 8571 3162 8508 3129 8543 3129 8606
TIME...MOT...LOC 1146Z 272DEG 24KT 3158 8551 3126 8592 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

25-CAMP
2 follow-up statements
774 
WWUS52 KTAE 041214
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
614 AM CST Wed Jan 4 2023

ALC031-045-067-041230-
/O.CON.KTAE.SV.W.0004.000000T0000Z-230104T1230Z/
Dale AL-Henry AL-Coffee AL-
614 AM CST Wed Jan 4 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CST
FOR DALE...SOUTHERN HENRY AND EAST CENTRAL COFFEE COUNTIES...

At 614 AM CST, severe thunderstorms were located along a line
extending from near Abbeville to near Daleville, moving east at 35
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Daleville, Abbeville, Enterprise, Fort Rucker, Ozark, Headland,
Midland City, Level Plains, Newton, Pinckard, Grimes, Newville,
Napier Field, Hunt Field, Waterford, Hooper Stage Field, Gerald,
Ewell, Dale County Lake and Skipperville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 AM CST for southeastern
Alabama.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3162 8554 3162 8508 3129 8543 3129 8589
      3136 8581
TIME...MOT...LOC 1214Z 262DEG 29KT 3161 8526 3129 8567 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

25-CAMP
867 
WWUS52 KTAE 041226
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
626 AM CST Wed Jan 4 2023

ALC031-045-067-041235-
/O.EXP.KTAE.SV.W.0004.000000T0000Z-230104T1230Z/
Dale AL-Henry AL-Coffee AL-
626 AM CST Wed Jan 4 2023

...THE SEVERE THUNDERSTORM WARNING FOR DALE...SOUTHERN HENRY AND EAST
CENTRAL COFFEE COUNTIES WILL EXPIRE AT 630 AM CST...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Tornado Watch remains in effect until 1100 AM CST for southeastern
Alabama.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tallahassee.

LAT...LON 3162 8554 3162 8508 3129 8543 3129 8589
      3136 8581
TIME...MOT...LOC 1225Z 272DEG 24KT 3161 8518 3129 8559 

$$

25-CAMP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 4, 5:29 AM CST, 17 minutes earlier.

Area forecast discussion, Jan 4, 5:29 AM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
629 AM EST Wed Jan 4 2023

...New AVIATION...

.NEAR TERM...
(Today and tonight)
Issued at 204 AM EST Wed Jan 4 2023

Cold front is analyzed through central Mississippi southward into
southeast Louisiana. A line of thunderstorms is ahead of the cold
front underneath a 40 knot LLJ and supported by a mid level trough
into the southern Plains. MUCAPE through the coastal states is
around 2000 J/kg and bulk shear is on the order of 40-50 knots. That
line will progress through southern Alabama overnight and into our
CWA in the predawn hours. Isolated showers and storms will develop
ahead of the line as well but the main event will be associated with
the line and cold front.

The environment ahead of the line will remain moderately unstable,
not losing much of the instability or the shear today. Therefore,
all modes of severe weather is possible but will favor more of a
damaging wind and isolated tornado threat. Low level lapse rates
appear to be a negative factor for large hail but can't rule it out
completely. The Storm Prediction Center has outlooked our entire CWA
in a slight risk (Level 2 of 5) for severe weather today.

Aside from the impending severe risk, dense fog is also a concern
this morning, especially in the Florida Big Bend counties where a
dense fog advisory is in effect through 8AM EST. Expect areas of
dense fog and visibilities of a quarter mile or less at times.

&&

.SHORT TERM...
(Thursday through Saturday Night)
Issued at 204 AM EST Wed Jan 4 2023

A dry period of weather is in store from Thursday through the first
half of the weekend. On Thursday, the mid-level trough pulls
northeast, with increasing subsidence. Moisture will be gradually
scoured out of the area with decreasing cloudiness. It will be mild
with highs in the upper 60s to lower 70s with Northwest winds
between 15 and 20 mph in gusts at times. A slightly cooler air mass
advects in on Friday and Saturday with highs mostly in the 60s. Both
Fri and Sat mornings will also be noticeably, with lows closer to
average.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 204 AM EST Wed Jan 4 2023

Some uncertainty with respect to precip chances during this period,
particularly as we approach midweek. A weak cold frontal passage
occurs Sunday into Monday, with shower chances highest in western
areas. After the frontal passage, ensembles hint at an overrunning
regime developing in response to a weak gulf low, given the fast
moving nature of a southern stream shortwave. The main challenges
will be timing of precip and extent, the latter of which favors
coastal areas. Temperatures remain near seasonable levels through
the period.

&&

.AVIATION...
(12Z TAFS)
Issued at 623 AM EST Wed Jan 4 2023

Line of SHRA and TSRA has entered southeast AL west of DHN and the
FL panhandle. Frequent lightning and strong winds are accompanying
the line as it is moving eastward. Timing into DHN is within the
next hour or so and around 2 hours into ECP. Moving east, timing
is around 14-15Z into ABY and TLH and 16Z at VLD. Speed and
strength of the line is more uncertain with eastward extent and
hold TSRA a little longer to build in the uncertainty further
east. Behind the line, clouds should begin to scatter out with the
exception of TLH and VLD as low level moisture will hold in
through the overnight hours with IFR/LIFR conditions could occur.

&&

.MARINE...
Issued at 204 AM EST Wed Jan 4 2023

Sea fog is the primary concern tonight across the nearshore waters
where a Marine Dense Fog Advisory is in effect until this afternoon.
Sea fog could make a return tonight in Apalachee Bay. Increasing
southerly winds ahead of a cold front prompts hazardous boating
conditions today. In particular, a squall line of thunder storms is
expected to move through the waters today, with wind gusts in excess
of 34 knots and water spouts possible. Otherwise, a Small Craft
Advisory is in effect for western marine zones from the mouth of the
Apalachicola River towards Destin 20 to 60 nautical miles offshore
into early this afternoon with cautionary conditions elsewhere
through today. Northwest breezes behind the cold front bring
conditions near advisory levels Thursday and Friday.

&&

.FIRE WEATHER...
Issued at 204 AM EST Wed Jan 4 2023

Wetting rains are expected throughout the Tri-State region today,
along with a threat for severe thunderstorms. This activity is
associated with a cold front which will eventually push through the
area by Thursday morning. Behind the cold front, high pressure will
build in through the weekend. The airmass associated with the high
pressure is not overly dry therefore afternoon relative humidity
values will remain above critical thresholds. Dispersions Thursday
may be marginally high in portions of the area in the afternoon
hours.

&&

.HYDROLOGY...
Issued at 204 AM EST Wed Jan 4 2023

Rain chances increase through today as a cold front approaches and
eventually moves through the area. Higher than normal moisture for
this time of year along with the potential for training showers and
storms will lead to a risk for flash flooding. Much of the region is
under a marginal risk for excessive rainfall, with localized flash
flooding possible where isolated higher amounts occur over a short
period of time. Outside of that, average rainfall will range from
around 1 to 2 inches. Looking ahead, next rainfall chances will be
early to midweek as a weak gulf low develops. At this time, the
heaviest rainfall is expected to remain offshore.

While area rivers are in good shape at this time, there are concerns
for rainfall that falls outside of our region to impact the
Kinchafoonee as soon as Wednesday, and the Chattahoochee and Flint
River Basins in a couple days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   75  55  71  40 / 100  20   0   0
Panama City   74  54  68  42 /  90  10   0   0
Dothan        75  49  66  39 /  90  10   0   0
Albany        75  51  68  38 / 100  10   0   0
Valdosta      75  57  72  39 /  90  40   0   0
Cross City    75  58  73  42 /  80  60  10   0
Apalachicola  72  56  68  45 / 100  20   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Thursday evening for FLZ108-112-
     114-115.

GA...Flood Watch through this evening for GAZ120>122.

AL...Flood Watch through this afternoon for ALZ065>067.

GM...Dense Fog Advisory until 10 AM EST /9 AM CST/ this morning for
     GMZ730-752-755-765-775.

     Small Craft Advisory until noon CST today for GMZ770-772.

&&

NEAR TERM...Scholl
SHORT TERM...LF
LONG TERM....LF
AVIATION...Scholl
MARINE...LF
FIRE WEATHER...Scholl
HYDROLOGY...LF

In the hours before

Special weather statement, Jan 4, 4:44 AM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
444 AM CST Wed Jan 4 2023

ALZ065-066-041130-
Dale AL-Coffee AL-
444 AM CST Wed Jan 4 2023

...Strong thunderstorms will impact portions of northwestern Dale and
Coffee Counties through 530 AM CST...

At 444 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Antioch to near Andalusia.
Movement was east at 60 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Elba, Enterprise, Fort Rucker, Ozark, New Brockton, Ariton, Lee,
Kinston, Mixons Crossroads, Curtis, Carl Folsom A/p, Camp Humming
Hills, Clintonville, Roeton, Camp Alaflo Bsa, Phillips Crossroads,
Arcus, Enterprise Municipal A/P, Hwy 231 Pea River Bridge and
Alberton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 1100 AM CST for southeastern
Alabama.

&&

LAT...LON 3153 8619 3154 8614 3162 8615 3162 8549
      3119 8594 3119 8611 3118 8612 3119 8613
      3119 8619
TIME...MOT...LOC 1044Z 258DEG 52KT 3169 8597 3132 8652

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

25-CAMP
Local storm report, Jan 4, 5:34 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
634 AM EST WED JAN 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 AM     TSTM WND DMG     2 WSW EANON             31.51N 85.89W
01/04/2023                   COFFEE             AL   EMERGENCY MNGR

            TREE DOWN NEAR COUNTY ROAD 114. ALSO, POWER
            OUTAGES REPORTED IN NEW BROCKTON.

&&

BAS
Special weather statement, Jan 4, 5:41 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
641 AM EST Wed Jan 4 2023

ALZ067-GAZ120>122-041230-
Henry AL-Quitman GA-Randolph GA-Clay GA-
641 AM EST Wed Jan 4 2023

...Strong thunderstorms will impact portions of northern Henry,
northwestern Clay, western Randolph and Quitman Counties through 730
AM EST/630 AM CST/...

At 641 AM EST/541 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles west of Lumpkin to
near Blue Springs State Park. Movement was east at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fort Gaines, Cuthbert, Georgetown, Walter F. George Lock And Dam,
Wire Bridge, Walter F George Lake, Bonapartes Retreat, Edwin,
Standleys Store, Watson Crossroads, Scottsboro Crossroads, Double
Bridges, Crossroads, Ricks Place, Pecan, Thomas Mill Creek, Hatcher,
Morris, Jones Crossing and Bethel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until noon EST/1100 AM CST/ for
southeastern Alabama...and southwestern Georgia.

&&

LAT...LON 3198 8504 3197 8495 3195 8496 3192 8491
      3193 8480 3192 8480 3192 8469 3193 8468
      3192 8460 3161 8493 3162 8542 3171 8542
      3170 8522 3174 8520 3177 8516 3177 8512
      3178 8514 3189 8513 3194 8508 3199 8507
TIME...MOT...LOC 1141Z 265DEG 42KT 3210 8493 3163 8545

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

25-CAMP

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 4:44 AM CSTSpecial Weather StatementTAECoffee46 min
Jan 4, 5:00 AM CSTSevere Thunderstorm WarningTAECoffee, Dale45 min
Jan 4, 5:35 AM CSTAreal Flood AdvisoryTAECoffee, Dale, Geneva115 min
Jan 4, 5:49 AM CSTSpecial Weather StatementTAEGeneva41 min
Jan 4, 6:28 AM CSTSpecial Weather StatementTAEHenry, Houston47 min
Jan 4, 7:13 AM CSTSpecial Weather StatementTAEHouston47 min
Jan 4, 7:21 AM CSTTornado WarningTAEHouston28 min
Jan 4, 7:22 AM CSTTornado WarningTAEHouston38 min
Jan 4, 7:58 AM CSTSevere Thunderstorm WarningTAEHouston47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.